Re: starting iv and avonex in one day & scared!
Hey Beachlover...can't advise you on the steroids, I have never used them. However, easily 80% of the reports I have actually heard or read from those who have used them said they helped. It would probably help you to go over the benefits/possible side effects of steroids - thoroughly- with whomever will be administering them.
Avonex...I began Avonex 16 months ago and had real issues with the idea of injecting myself. To me, it was tantamount to smacking myself in the forehead with a hammer. Why would I want to do THAT????? LOL!
We ALL have different experiences, so I will speak only for me. The training session went quickly. The nurse had me assemble the syringe components and showed me how to determine where to inject on my thigh. You can also inject in an area of the upper arm and side of the thighs, by the way.
My hands were shaking so bad and that skinny little needle intimidated me! But honestly, I didn't even FEEL the needle go in!! Once in, I depressed the plunger, removed the needle and slapped on a bandage. Voila!
Understand though...there are times I DO feel it go in and it DOES "sting," but it helped me HUGELY to know that the pain receptors are located very close to the skin and that as soon as I broke the skin, the stinging would stop...that has been my consistent experience.
You CAN get used to self-injecting...but there will also be days when you'll feel the old anxiety. The best thing to do is MAKE yourself inject regardless. Don't let the anxiety cripple you. I would also suggest having a family member or friend attend the injection training session with you so that they can help be a support for you.
Side effects of Avonex - for me - were mainly flu-like fever with chills, aches, and tiredness. The first time I experienced side effects, they lasted around 36 hours. I believe I experienced these side effects the first 3 weeks I injected. Sometimes the side effects NEVER show up and that's GREAT!! They can be absent for weeks on end, then one day you'll inject and they will be back..but my experience is that they are shorter in duration and not so tiring. I usually treat my side effects with Advil. It knocks them out within 20-30 minutes.
Inject close to bedtime so you can sleep through most of any side effects...that will help you.
Didn't mean to ramble on so! But I wanted to assure you that if the biggest needle-coward in the midwest (me!) can do this, you can too! Let us know how the first one goes!! I'll be praying for you!!